Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2010, 7:42 PM CDT for 4 counties in Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2010, 7:42 PM CDT (00:42 UTC)
- Expired
- Apr 29, 2010, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:25 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 29, 6:25 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT THU APR 29 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SURFACE CDFNT ENTERED NW IA BY 20Z. STRONG SOUTHERLY FLOW EXTENDED ACROSS CENTRAL IOWA WITH MANY LOCATIONS MEETING WIND ADVRY CRITERIA. WILL KEEP ADVISORY GOING UNTIL 5 PM. AT THAT POINT...IT WILL BE ALLOWED EXPIRE IF THE WINDS ARE STARTING TO COME DOWN. FORECAST PROBLEM TONIGHT IS THUNDERSTORM POTENTIAL TONIGHT. RETURN FLOW MOISTURE COMING INTO IA ATTM WITH SURFACE DEWPOINTS IN THE 50S. MIXED LAYER CAPES NEAR 1000 J/KG OVR WRN IA ATTM BUT INSTABILITY APPEARS CAPPED. MOISTURE CNVG LOOKS BEST SOUTHWEST OF IOWA AND ANOTHER MAXIMUM IN NW IA. THINKING NOW IS THAT DEVELOPMENT WILL OCCUR SOUTHWEST OF DMX FA THIS EVENING AND THEN MOVE NORTHEAST ACROSS CENTRAL IA TONIGHT. ALSO...BECOMING A LITTLE CONCERNED ABOUT AREA OF MOISTURE CNVG OVR NW IA WHERE THERE IS DECENT SURFACE CONFLUENCE. BASED ON THIS...WILL FORECAST CHANCE OF THUNDERSTORMS ALL EVENING INSTEAD OF DELAYING ONSET UNTIL AFTER 03Z. GOOD DEEP SHEAR FOR ROTATION...BUT HIGH TEMP/DEWPOINT SPREADS SHOULD RESULT IN HIGH BASED TSTMS SO TORNADO THREAT LOOKS LOW. BETTER THREAT FOR THAT MIGHT BE TONIGHT DUE TO DECENT LOW-LVL SHEAR. MAIN THREAT IN WRN IA SHOULD BE LARGE HAIL WITH ISOLD SVR WIND. PW VALUES RELATIVELY LOW AND FAST MOVEMENT SHOULD MINIMIZE HEAVY RAIN THREAT. BY 12Z...EXPECT SURFACE BNDRY OVER CENTRAL IA WITH DECAYING CONVECTION. .LONG TERM /FRIDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS LIKELY ONGOING A THE START OF THE PERIOD OVER NORTHWEST IOWA. LOW PRESSURE WILL LIFT NORTH LIFT OUT OF KANSAS DURING THE DAY WITH THE SFC FRONTAL BOUNDARY RETROGRADING BACK TO THE WEST DURING MORNING. SOME UNCERTAINTY TONIGHT ABOUT EXACT BOUNDARY LOCATION ON FRIDAY DUE TO OVERNIGHT CONVECTION HOWEVER THE BOUNDARY SHOULD BE NEAR INTERSTATE 35 BY LATE MORNING INTO THE EARLY AFTERNOON. STRONG SHORT WAVE AND UPPER JET WILL ARRIVE TOWARD 18Z AND SHOULD FORCE CONVECTION INITIATION BY EARLY TO MID AFTERNOON. SUPERCELL POTENTIAL LOOKS HIGH AND DOMINATED BY RIGHT MOVERS. STRONG SHEAR AND MID TO UPPER LEVEL FLOW SHOULD ENHANCE TORNADO POTENTIAL ALONG WITH LOWERING LCL LEVELS AS DEWPOINTS INCREASE INTO THE LOWER TO MID 60S. WITH DRY MID LEVEL AIR...COULD HAVE DISCRETE SUPERCELLS INITIALLY EVENTUALLY TRANSLATING INTO A LINEAR LINE WITH EMBEDDED HP SUPERCELLS. BUNKER RIGHT MOVING SUPERCELL MOTIONS OF 55-65 KTS AND 850-300 MB MEAN WINDS OF 75 KTS ENSURE THAT ANY STORMS WILL BE RACING TO THE NORTHEAST. SOME CHANCES FOR SHOWERS AGAIN SATURDAY NIGHT OVER THE FAR SOUTHEAST THEN MAINLY DRY FOR THE REMAINDER OF THE EXTENDED. MAIN FORECAST CHALLENGE IN THE DAY 4-7 PERIOD IS FRONTAL TIMING MID WEEK. FAVOR THE SLOWER ECMWF/GEM SOLUTIONS OVER THE MORE PROGRESSIVE GFS. THE RESULT IS WARMER THROUGH MUCH OF THE PERIOD. && .AVIATION... 30/00Z...BOUNDARY STRETCHING FROM WEST OF KMCW TO NEAR KFOD INTO SOUTHEAST NEB WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND ACTUALLY RIGHT ON THROUGH THE PERIOD. AM MOST CONCERNED ABOUT TS AT KMCW AND KFOD EARLY IN THE PERIOD...THEN POSSIBLY AT KDSM LATER TONIGHT. INSTABILITY WANES OVERNIGHT AND PRECIP SHOULD BECOME MAINLY SHOWERS. AFTER 18Z THREAT OF TSRA RISES AGAIN...MAINLY ALONG AND EAST OF I-35. CEILINGS AND VSBY SHOULD INITIALLY REMAIN VFR UNLESS DIRECTLY UNDER A TSRA...BUT BY MORNING INCREASING LOW LEVEL MOISTURE SHOULD BRING CEILINGS DOWN BELOW 030. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR THE ENTIRE CWA FROM 15Z THROUGH 22Z. && SHORT TERM...JOHNSON LONG TERM...DONAVON AVIATION...MOYER
Hazardous weather outlook, Apr 29, 5:12 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT THU APR 29 2010 IAZ007-017-025>028-036>039-047>050-059>062-072>074-083>085-094>097- 302215- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-CLARKE-LUCAS-MONROE-DECATUR-WAYNE- APPANOOSE-DAVIS- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY FRIDAY OR FRIDAY AFTERNOON. THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES. THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED ON FRIDAY. IAZ075-086-302215- MAHASKA-WAPELLO- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING IN SOUTHWEST IOWA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN IOWA THIS EVENING AND ACROSS CENTRAL IOWA TONIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL IOWA MIDDAY FRIDAY OR FRIDAY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND POSSIBLE TORNADOES. THE RISK OF SEVERE WILL LIKELY SHIFT EAST INTO EASTERN IOWA BY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WILL LIKELY BE NEEDED FRIDAY. IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-071-081-082- 092-093-302215- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR- ADAMS-UNION-TAYLOR-RINGGOLD- 512 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL LIKELY MOVE INTO WESTERN IOWA THIS EVENING. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO CENTRAL IOWA TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO IS POSSIBLE OVER SOUTHWEST IOWA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY. THE MAIN THREAT OF SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN IOWA EAST OF A FORT DODGE TO CRESTON LINE. ALL MODES OF SEVERE WEATHER ARE POSSIBLE ON FRIDAY INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY. MOYER
In the hours before
Special weather statement, Apr 29, 6:39 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 639 PM CDT THU APR 29 2010 IAZ005>007-016-017-023>025-033>036-044>046-057-058-070-300145- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD... GARNER...MASON CITY...POCAHONTAS...HUMBOLDT...CLARION... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON... CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC 639 PM CDT THU APR 29 2010 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING... SCATTERED THUNDERSTORMS WILL FORM IN A LINE FROM NEAR FOREST CITY TO ATLANTIC BY 9 PM. MOST OF THE STORMS WILL MOVE OFF TO THE NORTHEAST AT OVER 50 MPH. OTHER STORMS MAY MOVE INTO CRAWFORD AND SAC COUNTIES BY 730 PM. ANY STORMS COULD BECOME STRONG OR POSSIBLY SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS OVER 60 MPH. THESE THUNDERSTORMS WILL LIKELY LAST WELL INTO THE NIGHTTIME HOURS...THOUGH THEIR INTENSITY SHOULD WANE OVERNIGHT. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Webster, Wright | 34 min |
| Apr 29, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth, Wright | 49 min |
| Apr 29, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 28 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 48 min |
| Apr 29, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 40 min |
| Apr 29, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Dallas, Greene, Guthrie | 41 min |
| Apr 29, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 17 min |
| Apr 29, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 57 min |
| Apr 29, 9:51 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 24 min |
| Apr 29, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 39 min |
| Apr 29, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 34 min |
| Apr 29, 10:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 33 min |
| Apr 29, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Guthrie | 44 min |
| Apr 30, 9:59 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 31 min |
| Apr 30, 10:09 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 36 min |
| Apr 30, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Monroe, Warren | 32 min |
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 34 min |
| Apr 30, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 40 min |
| Apr 30, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 38 min |
| Apr 30, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 36 min |
| Apr 30, 12:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.